Hail, Cascade
- When
- June 12, 7:03 PM MST
- Where
- Cascade County, Vaughn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.570, -111.550
Trained spotter reported quarter size hail.
A potent low pressure system tracked northeastward from northern Nevada on the 12th to southwest Montana on the 13th, before reaching southeastern Saskatchewan by early morning on the 14th. In addition to a widespread soaking rainfall for north-central and southwest Montana, this system was also accompanied by several severe thunderstorms on the 12th and 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A potent low pressure system tracked northeastward from northern Nevada on the 12th to southwest Montana on the 13th, before reaching southeastern Saskatchewan by early morning on the 14th. In addition to a widespread soaking rainfall for north-central and southwest Montana, this system was also accompanied by several severe thunderstorms on the 12th and 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 12, 4:55 PM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Mon Jun 12 2017 Updated Aviation Discussion .SYNOPSIS... An upper level disturbance will move northward into the region tonight and reside over Central MT on Tuesday. As a result...showers and thunderstorms this evening will become a more widespread rainfall overnight and on Tuesday morning. The rain will gradually diminish from west to east on Wednesday morning. && .DISCUSSION... Tonight through Tuesday night...The main upper level low is currently over Idaho this afternoon and is expected to slowly move northeastward tonight through Tuesday. Showers/thunderstorms are developing in the Southwest. Some storms could be near/or severe in portions of Southwest MT this evening...but it looks too isolated to have a watch at this time. The rain shifts northward overnight...overspreading much of North Central MT. The main concern is the WRF model brings in the dry slot to areas along and east of Great Falls during the morning hours on Tue...allowing for several dry hours. The rain does wrap back around late Tue afternoon as the upper level low starts to pull away. Thus I leaned more towards this solution. Precip amounts are adjusted down a touch...but still widespread 1 to 2 inches...with isolated 3 inch amounts in the mountains possible. Brusda Wednesday through Monday...Scattered showers with a few thunderstorms, gusty westerly winds, and temperatures slightly cooler than normal will linger over the plains of North Central Montana on Wednesday in the wake of the exiting upper low. Montana will then be under the influence of a moderate westerly flow aloft for the remainder of the period, which will keep temperatures near to slightly above normal with occasionally gusty westerly surface winds. Generally weak disturbances will pass over the forecast area, mainly bringing scattered showers to the mountains. However, a slightly stronger disturbance will bring a good chance of showers and thunderstorms to the area Friday afternoon through Saturday evening. There is some discrepancy regarding precipitation on Monday, as the GFS model has at least scattered coverage, while the ECMWF keeps things dry. A blend of models leans toward a mention of precipitation, so will go with that for now and analyze later model runs for possible adjustments. Regardless, the models agree to have temperatures warm to around 5 degrees above normal Sunday into Monday. Overall, though, no significant weather systems are expected through the period with only minor temperature variation. Coulston && .AVIATION... Updated 0000Z. Showers/thunderstorms will continue to push northward into central MT this evening. Wind gusts to 45 kts and hail less than 1" has been observed with several of the stronger embedded storm cells and this threat will likely continue through 04z as storms lift north towards the KHLN, KGTF and KLWT terminals. Area of rain and embedded TStorms lifts north through the rest of N-Central MT overnight with upper level low pressure center moving into SE MT by Tues afternoon. Moisture wrapping around the low will spread back south across much of central and SW MT on Tuesday with areas of heavier rain focused over areas near the continental divide. Hoenisch && .HYDROLOGY... A flood watch continues for Southwest MT for this evening through Tuesday night for the potential of flash flooding tonight...then areal flooding Tue/Tue night. The main rivers of concern in Southwest MT are the Big Hole River near Melrose with this river rising to near/above flood stage by Wednesday...and the Jefferson River near Three Forks rising to near/above flood stage by Thursday. Over Central MT...I delayed the flood watch until Midnight...but the potential for flooding is still possible Tue/Tue night. The Dearborn River is expected to rise near flood stage by Wednesday. There is a chance for some flooding problems on small streams and creeks later tonight through Wednesday morning across all of Central and Southwest MT...depending on where the heavy rain develops. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 59 48 67 / 80 90 90 20 CTB 52 58 47 65 / 50 90 80 20 HLN 49 55 45 70 / 90 90 80 10 BZN 43 55 40 68 / 70 80 80 10 WEY 34 47 33 58 / 50 90 60 10 DLN 41 55 38 65 / 100 100 40 0 HVR 55 69 50 69 / 50 50 70 60 LWT 44 61 45 64 / 80 60 70 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Tuesday night Beaverhead...Gallatin... Madison. Flood Watch from midnight MDT tonight through late Tuesday night Broadwater...Cascade...Central and Southern Lewis and Clark... Chouteau...Eastern Teton...Fergus...Jefferson...Judith Basin... Meagher...Southern Rocky Mountain Front. && weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL MONTANA CITY 46.54N 111.93W
06/12/2017 E0.50 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS MARBLE SIZED HAIL... HEAVY RAIN
AND 25 TO 30MPH ESTIMATED WIND GUSTS.
&&
KLGSpecial Weather Statement
National Weather Service Great Falls MT
626 PM MDT MON JUN 12 2017
MTZ012-014-048-054-130115-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-Meagher MT-
626 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND CENTRAL CASCADE COUNTIES UNTIL 715 PM MDT...
At 623 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 13 miles north of Helena to 29 miles
northeast of East Helena to 9 miles north of White Sulphur Springs.
Movement was north at 35 mph.
These thunderstorms have a history of producing strong wind gusts of
45 to 55 mph from Helena to Townsend. Wind gusts up to 55 mph will
continue to be possible with the storms. Half inch hail will also be
possible.
Locations impacted include...
Cascade, Wolf Creek, Bowmans Corner, Tower Rock State Park, Fort
Logan On The Smith River, Newlan Creek Reservoir, Craig, Monarch,
Sluice Boxes State Park, Eden and Black Sandy State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4727 11241 4745 11158 4719 11080 4659 11084
4682 11145 4668 11202
TIME...MOT...LOC 0023Z 172DEG 32KT 4679 11195 4687 11146 4668 11097
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL THREE FORKS 45.89N 111.55W
06/12/2017 M0.70 INCH GALLATIN MT BROADCAST MEDIA
OBSERVED DIME SIZE HAIL... ALONG WITH GUSTY WINDS AND A
SHELF CLOUD
&&
KLGSpecial Weather Statement
National Weather Service Great Falls MT
730 PM MDT MON JUN 12 2017
MTZ012>014-048>050-054-130215-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Central and Southern Lewis and Clark MT-
Judith Basin MT-Meagher MT-
730 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...NORTH
CENTRAL MEAGHER...WESTERN JUDITH BASIN...SOUTHEASTERN TETON...
SOUTHWESTERN CHOUTEAU AND CASCADE COUNTIES UNTIL 815 PM MDT...
At 727 PM MDT, trained weather spotters continue to report strong
thunderstorms along a line extending from 12 miles north of Wolf
Creek to 6 miles northeast of Cascade to 12 miles south of Great
Falls to 22 miles south of Belt. Movement was north at 30 mph.
These storms have a history of producing strong wind gusts up to 50
mph and half inch hail. These threats will continue as the storms
move into the area.
Locations impacted include...
Great Falls, Cascade, Fairfield, Belt, Fort Shaw, Augusta, Black
Eagle, Fort Shaw, Eden, Stockett, First Peoples Buffalo Jump State
Park, Ulm, Simms, Monarch, Sluice Boxes State Park, Malmstrom Afb,
Nilan Reservoir, Bean Lake, Tracy and Vaughn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4748 11262 4763 11217 4769 11165 4767 11123
4744 11073 4691 11086 4724 11132 4725 11162
4715 11193 4698 11237
TIME...MOT...LOC 0127Z 183DEG 44KT 4718 11216 4734 11161 4733 11132
4705 11093
MARTINSpecial Weather Statement
National Weather Service Great Falls MT
753 PM MDT MON JUN 12 2017
MTZ050-130230-
Judith Basin MT-
753 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR JUDITH BASIN COUNTY UNTIL 830 PM
MDT...
At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Geyser to 15 miles south of
Stanford to near Hobson. Movement was north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Stanford, Hobson, Geyser, Raynesford, Windham, Moccasin, Ackley Lake
State Park, Sapphire Village, Utica and Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning and very heavy rainfall is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4696 10981 4686 11025 4692 11064 4709 11065
4710 11073 4736 11076 4736 11065 4740 11064
4740 11022 4736 11021 4736 11013 4727 11012
4727 11000 4723 10999 4723 10988 4719 10987
4718 10982
TIME...MOT...LOC 0151Z 168DEG 17KT 4699 11061 4693 11027 4701 10993
HoenischPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL SUN PRAIRIE 47.54N 111.48W
06/12/2017 E0.25 INCH CASCADE MT TRAINED SPOTTER
SPOTTER REPORTS PEA SIZED HAIL ACCUMULATING ON THE
GROUND.
&&
KLGThe Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter size hail.
Lewistown Airport ASOS reported 58 mph thunderstorm wind gust.
AWOS reported 60 mph thunderstorm wind gust.
Trained spotter reported ping pong ball-size hail and funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699834, 699835, 699836, 699837.